Arkansas, 2022Flash Flooding and Damaging Winds in Arkansas, April 21 to 25, 2022
April 21 to 25, 2022 · NWS LZK · 7 events in 4 counties and zones
After a brief lull in activity, another area of thunderstorms was noted during the early morning hours of the 21st across mainly northeast Arkansas. A few storms produced wind damage and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a brief lull in activity, another area of thunderstorms was noted during the early morning hours of the 21st across mainly northeast Arkansas. A few storms produced wind damage and flash flooding. Precipitation did stretch northwestward into portions of southwest Missouri where several inches of rain fell, heavy rain also occurred near Jackson/Independence Counties.
Heavy rain became widespread across western Arkansas and eastern Oklahoma Sunday night April 24th into the morning hours of the 25th. Several inches of rain occurred across these areas with some flash flooding occurring. Rises were noted along area rivers, including the Arkansas River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 20, 11:14 PM CST, 51 minutes earlier.
Area forecast discussion, Apr 20, 11:14 PM CST, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1214 AM CDT Thu Apr 21 2022
.AVIATION...
Updated for 21/06Z terminals...
Expect MVFR to IFR conditions to prevail during the overnight
hours, though it will largely depend upon placement of warm
frontal boundary and convection associated with it. LLWS will also
be a concern at least at HOT and LIT invof FL020. Conditions
should improve in most areas by mid-day, but MVFR/IFR ceilings
will likely remain at least at the northern terminals into the
afternoon and evening hours.
&&
.PREV DISCUSSION...(ISSUED 237 PM CDT Wed Apr 20 2022)
SHORT TERM...Tonight Through Friday
Scattered showers and isolated thunderstorms were along and east of
a line from Arkadelphia northward to Batesville in association
with a weak low pressure system exiting AR to the east. Another
weak low pressure system will move across northern AR this evening
bringing another round of scattered showers and isolated
thunderstorms to mainly the north half of the state overnight into
early Thursday morning. Thereafter, strong high pressure will
begin to build aloft over the state and a warm front will move
northward bringing a noticeable drying and warming trend. High
temperatures Thursday afternoon will range from near 70 over the
northern higher terrain to the mid 80s over the far south. Highs
Friday afternoon will range from the upper 70s over the northern
higher terrain to the mid 80s over the far south. Lows Thursday
morning will range from the mid 50s over the northern higher
terrain to the mid 60s over the far south. Lows Friday morning
will range from 60 to 65 area- wide.
LONG TERM...Friday Night Through Wednesday
The period begins late Friday with west-southwest upper flow, with
an upper anticyclone to the east and a large-scale upper trough
pattern over the western CONUS. With surface high pressure to our
east, low-level southerly flow will continue through late Sunday,
keeping a steady flow of Gulf air and moisture across the south.
SWTs will move along the mean flow, providing forcing for ascent
across the Plains through the weekend and early part of next week.
At this time, the bulk of the instability looks to remain west and
north of the forecast area. That is, until a cold front approaches
from the NW, initiation a zone of convection from the Great Lakes
region through the Midwest and into the south-central CONUS late Sat
night. The cold front, along with showers and thunderstorms, will
move east/southeastward across the state through Monday, with rain
chances continuing into Tuesday, dissipating from north to south, as
dry air enters the state.
At this time, forecast rainfall through the period (late Sat through
early Tues) will range from half to one inch across the south and
east, 1.5 to 2 inches over central and north, and up to 2.5 inches
across west and northwest AR. WPC's experimental day 5 excessive
rainfall outlook predicts a slight risk for excessive rainfall
across western and northern AR Sun morning through Mon morning, when
the bulk of this rainfall is forecast.
Monday afternoon/evening, northerly wind will spread across the
state behind the cold front, as high pressure from the central
Plains expands southward across the state, bringing subsidence and
dry conditions to the state through late Wednesday.
&&
.LZK Watches/Warnings/Advisories...NONE.
&&
Aviation...57
Hazardous weather outlook, Apr 20, 1:48 PM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
248 PM CDT Wed Apr 20 2022
ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-212000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
248 PM CDT Wed Apr 20 2022
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Showers and scattered thunderstorms will remain in the forecast
through tonight as a warm front lifts slowly to the north across
Arkansas. A few strong storms are possible, with small hail
possible. Locally heavy rainfall will also be a concern.
.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday
Shower and thunderstorms chances will linger early on Thursday,
mainly across northern section of the state, as the warm front
continues to lift northward. Organized severe storms are not
expected at this time.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
19
In the hours before
Special weather statement, Apr 20, 9:53 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1053 PM CDT Wed Apr 20 2022
ARZ005-006-015-210445-
Baxter AR-Fulton AR-Izard AR-
1053 PM CDT Wed Apr 20 2022
...A strong thunderstorm will impact portions of Izard, Fulton and
northeastern Baxter Counties through 1145 PM CDT...
At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ott, or 15 miles west of Salem in Fulton County, moving east at 30
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mountain Home... Cherokee Village...
Melbourne... Salem in Fulton County...
Ash Flat... Horseshoe Bend...
Calico Rock... Mammoth Spring...
Oxford... Norfork...
Salesville... Viola...
Pineville... Briarcliff...
Franklin... Bexar...
Flint Springs... Ott...
Sturkie... Wideman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3634 9146 3634 9156 3625 9157 3625 9169
3621 9169 3621 9168 3610 9168 3601 9182
3610 9213 3612 9214 3612 9219 3613 9219
3619 9242 3635 9237 3650 9241 3650 9145
TIME...MOT...LOC 0352Z 290DEG 28KT 3643 9209
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
232Special weather statement, Apr 20, 10:55 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1155 PM CDT Wed Apr 20 2022
ARZ007-015-016-210545-
Independence AR-Sharp AR-Izard AR-
1155 PM CDT Wed Apr 20 2022
...Strong thunderstorms will impact portions of northwestern
Independence, Izard and southwestern Sharp Counties through 1245 AM
CDT...
At 1155 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Franklin to Lacrosse to near Gorby.
Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Melbourne... Horseshoe Bend...
Cave City... Calico Rock...
Cushman... Mount Pleasant...
Franklin... Sidney...
Croker... Lone Star...
Gorby... Gid...
Stella... Lunenburg...
Myron... Lacrosse...
Evening Shade... Guion...
Zion... Violet Hill...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3625 9176 3607 9137 3585 9150 3583 9181
3588 9185 3588 9187 3611 9214 3612 9191
3626 9183
TIME...MOT...LOC 0455Z 308DEG 27KT 3619 9181 3609 9187 3609 9200
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
57Event by event
3 flash flood, 2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Independence
- When
- April 21, 12:05 AM CST
- Where
- Independence County, 2.35 mi ENE of Gainsboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.810, -91.490
Trees were blown down across St. Hwy. 25. The time is based on radar data.
Thunderstorm Wind, Independence
- When
- April 21, 12:30 AM CST
- Where
- Independence County, 1.32 mi ENE of Mt Zion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.740, -91.410
Trees were downed on Cord Rd.
Flash Flood, Jackson
- When
- April 21, 2:07 AM CST to 5:07 AM CST
- Where
- Jackson County, Tuckerman to 0.68 mi SSW of Tuckerman
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.730, -91.200
Social media posts showed roads and yards covered up to several house doors.
Flash Flood, Independence
- When
- April 21, 2:12 AM CST to 5:12 AM CST
- Where
- Independence County, 4.82 mi SE of Cord to 5.89 mi SE of Cord
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.770, -91.290
Arkansas Dept. of Transportation reported a road closure on Hwy. 37 from West Hopewell Rd. to Jackson County Rd. 64 in Cord due to high water. The time was based on radar data.
Heavy Rain, Polk
- When
- April 25, 12:00 AM CST
- Where
- Polk County, 2.69 mi SE of Nunley
- Reported by
- Mesonet
- Coordinates
- 34.500, -94.140
A report was received of 4.07 inches of rain fell since 8 pm CST, and of that, 1.66 inches fell from 11pm through 12 am CST, at Board Camp Creek near Nunley.
Heavy Rain, Polk
- When
- April 25, 12:15 AM CST
- Where
- Polk County, 0.57 mi E of Mena Muni Arpt
- Reported by
- AWOS
- Coordinates
- 34.550, -94.210
This report corrects the source from the previous report from the Mena Intermountain Municipal Airport. The AWOS reported 3.63 inches of rain fell since 855 pm CST and of that, 1.36 inches fell in 20 minutes from 1035 to 1055 pm CST.
Flash Flood, Montgomery
- When
- April 25, 12:44 PM CST to 3:44 PM CST
- Where
- Montgomery County, 1.14 mi W of Pine Ridge to 4.09 mi SSW of Slatington
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.580, -93.900
This was a delayed report. The Montgomery county judge relayed info to the fire chief/MT. Ida COOP of road washouts on Hwy. 88 and on Hwy. 8 near the Polk/Montgomery county border. Road crews were getting roads cleared and reopened. The event time is subject to change due to the delayed report.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, April 21 to 22, 2022$6.8 million · 4 in hail · 24 events
- Heavy Snow and High Wind in California, April 21 to 24, 2022$20,000 · 64 kt wind · 7 events
- Flash Flooding and Heavy Rain in Iowa, April 21 to 22, 202218 events
- Heavy Snow and High Wind in California, April 21 to 22, 202260 kt wind · 15 events
- Heavy Snow and High Wind in Nevada, April 21 to 22, 202262 kt wind · 9 events
- Hail in Kansas, April 21, 20222 in hail · 7 events
- Hail and Damaging Winds in Nebraska, April 21 to 22, 20221 in hail · 5 events
- Heavy Snow and High Wind in California, April 21 to 22, 202273 kt wind · 4 events
- Hail in Kansas, April 21, 20221.5 in hail · 4 events
- Winter Storm in Montana, April 21 to 24, 20223 events
- High Wind in Nevada, April 21 to 22, 202278 kt wind · 2 events
- High Wind in California, April 21, 202255 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015991, 1015993, 1015995, 1016001, 1016004, 1016005, 1016017.